en
Scientific article
Open access
English

A robust coefficient of determination for regression

Published inJournal of statistical planning and inference, vol. 140, no. 7, p. 1852-1862
Publication date2010
Abstract

To assess the quality of the fit in a multiple linear regression, the coefficient of determination or R2 is a very simple tool, yet the most used by practitioners. Indeed, it is reported in most statistical analyzes, and although it is not recommended as a final model selection tool, it provides an indication of the suitability of the chosen explanatory variables in predicting the response. In the classical setting, it is well known that the least-squares fit and coefficient of determination can be arbitrary and/or misleading in the presence of a single outlier. In many applied settings, the assumption of normality of the errors and the absence of outliers are difficult to establish. In these cases, robust procedures for estimation and inference in linear regression are available and provide a suitable alternative. In this paper we present a companion robust coefficient of determination that has several desirable properties not shared by others. It is robust to deviations from the specified regression model (like the presence of outliers), it is efficient if the errors are normally distributed, it does not make any assumption on the distribution of the explanatory variables (and therefore no assumption on the unconditional distribution of the responses). We also show that it is a consistent estimator of the population coefficient of determination. A simulation study and two real datasets support the appropriateness of this estimator, compared with classical (leastsquares) and several previously proposed robust R2, even for small sample sizes.

Keywords
  • Consistency
  • Efficiency
  • Outliers
  • R-squared
  • Correlation
Citation (ISO format)
RENAUD, Olivier, VICTORIA-FESER, Maria-Pia. A robust coefficient of determination for regression. In: Journal of statistical planning and inference, 2010, vol. 140, n° 7, p. 1852–1862. doi: 10.1016/j.jspi.2010.01.008
Main files (1)
Article (Accepted version)
accessLevelPublic
Identifiers
ISSN of the journal0378-3758
2178views
2083downloads

Technical informations

Creation04/07/2010 10:42:00 AM
First validation04/07/2010 10:42:00 AM
Update time03/14/2023 3:26:07 PM
Status update03/14/2023 3:26:07 PM
Last indexation01/15/2024 7:41:19 PM
All rights reserved by Archive ouverte UNIGE and the University of GenevaunigeBlack